Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 35, NWS Midland/Odessa, TX

August 2, 2008Culberson County, Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 2, 2008, 4:19 PM CDT for Culberson County, Jeff Davis County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2008, 4:19 PM CDT (21:19 UTC)
Expired
Aug 2, 2008, 7:15 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Culberson County, TX, Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 218 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.3 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2008-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1685 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2008-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1685 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 022119
FFWMAF
TXC109-243-030015-
/O.NEW.KMAF.FF.W.0035.080802T2119Z-080803T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
419 PM CDT SAT AUG 2 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN CULBERSON COUNTY IN SOUTHWEST TEXAS...
  NORTH CENTRAL JEFF DAVIS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 715 PM CDT

* AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  THUNDERSTORMS PRODUCING HEAVY RAINFALL OVER NORTH CENTRAL JEFF
  DAVIS COUNTY...OR ABOUT 12 MILES SOUTH OF KENT...MOVING NORTH
  AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KENT...
  AND TEXAS 118 FROM KENT SOUTH TO THE JUNCTION WITH TEXAS 166.

MOTORISTS TRAVELING ALONG TEXAS 118 BETWEEN THE JUNCTION WITH TEXAS 
166 AND INTERSTATE 10 AT KENT SHOULD EXERCISE EXTREME CAUTION. 
EXCESSIVE RAINFALL WILL CAUSE FLOODING OF ARROYOS AND DRAWS...ROADS
AND ROADSIDE CULVERTS. THE HEAVY RAINS MAY TRIGGER ROCK AND MUDSLIDES
IN STEEP TERRAIN. MOVE TO HIGHER GROUND.

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT ONLY TAKES A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

LAT...LON 3111 10436 3116 10410 3093 10409 3087 10422

$$
1 follow-up statement
000 
WGUS74 KMAF 022337
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
637 PM CDT SAT AUG 2 2008

TXC109-243-030015-
/O.CON.KMAF.FF.W.0035.000000T0000Z-080803T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CULBERSON-JEFF DAVIS-
637 PM CDT SAT AUG 2 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR NORTH
CENTRAL JEFF DAVIS AND SOUTHEASTERN CULBERSON COUNTIES...

THROUGH 715 PM CDT...ADDITIONAL THUNDERSTORMS MOVING NORTH OUT OF 
THE DAVIS MOUNTAINS WILL MOVE OVER AREAS THAT RECEIVED HEAVY RAINS 
SATURDAY AFTERNOON. FLASH FLOODING OF ARROYOS AS WELL AS BAR DITCHES 
AND LOW WATER CROSSINGS ON TEXAS 118 OVER NORTHERN JEFF DAVIS COUNTY 
IS POSSIBLE. MOTORISTS TRAVELING ALONG TEXAS 118 FROM FORT DAVIS 
MAY ENCOUNTER FLOODED LOW WATER CROSSINGS.

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

LAT...LON 3111 10436 3116 10410 3093 10409 3087 10422

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 2:11 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 2, 2:11 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
211 PM CDT SAT AUG 2 2008

.DISCUSSION...
WEAKNESS IN 5H HGHT FIELD NOTED ACRS WRN CWFA TODAY RESULTING IN AN
INCREASED CHC OF RAIN FOR THE TRANS PECOS AND WITH COOLER TEMPS
AREAWIDE (5 TO 8F COOLER AT ODO/MAF FROM PREVIOUS 24HRS). FOR THE
MOST PART PRECIP WILL BE TIED TO DIURNAL HEATING TRENDS AND
GENERALLY A SLGHT CHC. THEREAFTER MODELS IN GOOD AGREEMENT WRT
BUILDING/HOLDING 5H HGHTS IN PLACE SUN/MON SO WARMING/DRYING TREND
IS AHEAD. MODELS CONTINUE TO DEPICT MUCH TALKED ABOUT TROF MOVING
W ONTO TX COAST TUE. NAM SEEMS OVERDONE WRT PRECIP AS IT DEVELOPS
PRECIP ON THE LEAST FAVORABLE W SIDE TUE. ATTP TEND TO FAVOR
GFS/ECMWF SOLNS WITH 5H WINDS TURNING SE WED EVENING/THUR MORNING.
RICHER 7H-5H THETA-E AIR IS PROGGED TO ARRIVE THEN AND THINK THIS
IS WHEN THE POPS WOULD INCREASE SOME. THIS MID LEVEL MSTR WILL
WORK W QUICK THOUGH WITH THETA-E RIDGE AXIS PROBABLY INTO OR
EXITING WRN CWFA BY FRI/00Z. 5H HGHTS REMAIN LOWER (588-590)
SUGGESTING TEMPS WILL BE CLOSER TO NORMAL (M90S) FRI/SAT. GFS
SHOWS SUBTROPICAL RIDGE WELL E WITH ENUF MSTR/INSTABILITY HOLDING
IN THE W TO KEEP LOW END POPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              69  99  71  96  /   0   0   0   0
CARLSBAD NM                66  98  68  99  /  10  10   0   0
DRYDEN TX                  71  98  72  99  /   0   0   0   0
FORT STOCKTON TX           70  98  71  97  /  10   0   0   0
GUADALUPE PASS TX          66  92  69  90  /  20  10  10  10
HOBBS NM                   68  98  69  98  /  10   0   0   0
MARFA TX                   62  90  57  90  /  20  10   0  10
MIDLAND INTL AIRPORT TX    69  98  70  99  /   0   0   0   0
ODESSA TX                  70  99  70 100  /   0   0   0   0
WINK TX                    72 101  74 103  /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Aug 2, 1:42 PM CDT, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
142 PM CDT SAT AUG 2 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-031845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
142 PM CDT SAT AUG 2 2008 /1242 PM MDT SAT AUG 2 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND EVENING MAINLY WEST OF A PANTHER JUNCTION TO MARATHON TO
CARLSBAD LINE. BRIEF HEAVY RAINS AND LOCALIZED FLOODING OF STREAMS
AND LOW WATER CROSSINGS WILL BE THE PRIMARY CONCERN...ALONG WITH
GUSTY WINDS TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 2, 3:48 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
348 PM CDT SAT AUG 2 2008

TXZ075-022115-
PECOS-
348 PM CDT SAT AUG 2 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL PECOS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF FORT STOCKTON AT
348 PM CDT...MOVING NORTH AT 10 MPH.  THIS STORM WILL IMPACT US
HIGHWAY 385 SOUTH OF FORT STOCKTON.

PEOPLE IN CENTRAL PECOS COUNTY...INCLUDING THE CITY OF FORT
STOCKTON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

GUSTY WINDS...SMALL HAIL...HEAVY RAIN...AND DEADLY CLOUD TO GROUND
LIGHTNING ARE POSSIBLE WITH THIS STORM.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 4:12 PM CDTFlash Flood WarningMAFPecos3 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.